Alert archive / Texas / Special Weather Statements in 2023

Special Weather Statement, NWS Austin/San Antonio, TX

May 24, 2023Burnet County, Llano County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 24, 2023, 1:07 AM CDT for Burnet County, Llano County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2023, 1:07 AM CDT (06:07 UTC)
Expired
May 24, 2023, 1:45 AM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.50 in
Wind
40

Counties Burnet County, TX, Llano County, TX

The radar

The Ft Hood radar (KGRK), 93 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

639 
WWUS84 KEWX 240607
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
107 AM CDT Wed May 24 2023
 
TXZ171>173-188-240645-
Gillespie TX-Williamson TX-Llano TX-Burnet TX-
107 AM CDT Wed May 24 2023

...Strong thunderstorms will impact portions of northwestern
Williamson, northeastern Gillespie, Llano and Burnet Counties through
145 AM CDT...

At 106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Evant to 9 miles west of
Lampasas to near Field Creek. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Bertram, Buchanan Dam,
Gainesville, Granite Shoals, Horseshoe Bay, Buchanan Lake Village,
Highland Haven, Field Creek, Inks Lake State Park, Watson, Bluffton,
Lake Victor, Baby Head, Stolz, Joppa and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3091 9783 3090 9776 3071 9796 3050 9849
      3050 9859 3046 9859 3042 9868 3082 9897
      3092 9896 3092 9842 3094 9841 3096 9845
      3103 9844 3103 9791
TIME...MOT...LOC 0606Z 321DEG 29KT 3138 9802 3110 9833 3088 9890 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

OB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 24, 12:34 AM CDT, 33 minutes earlier.

Area forecast discussion, May 24, 12:34 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1234 AM CDT Wed May 24 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 249 PM CDT Tue May 23 2023

The short term forecast is a challenging one as the region remains
under northwest flow aloft with an upper ridge sitting near the
TX/NM border.

This afternoon into tonight: Thunderstorms are expected to develop
across portions of west TX, mainly across the Panhandle, along/near
a surface trough and dryline. These storms are expected to cluster
and move southeastward through the evening and overnight hours as an
MCS/MCV. The tricky part of the forecast is how far southeast will
the storms maintain severe intensity, and how far southeast will
they go before they diminish entirely. The HRRR seems to be the most
aggressive solution at this time, especially for north and eastern
portions of the CWA, but other CAMs also depict the line of storms
reaching the I-35 corridor during the early morning hours tomorrow.
While the storms will likely produce gusty winds until they
completely diminish, the greatest severe threat should stay to the
north and west across the Hill Country as depicted by the current
SPC Day 1 Outlook. Despite what the CAMs are showing, we cannot rule
out storms entirely dissipating before reaching the I-35 corridor
due to the increasing convective inhibition overnight, and the
forecast PoPs are fairly conservative to account for this
possibility.

Tomorrow and tomorrow night: There may be some lingering showers
through the morning hours tomorrow behind the decaying MCS/MCV, but
this activity should be isolated at best. Additionally, there is
potential for areas of low ceilings and patchy fog to redevelop in
the morning as well, mainly across the Coastal Plains and I-35
corridor, though the convective evolution overnight could play a
role in this (e.g. storm outflow). Wednesday afternoon-night will
see a similar setup as today with storms once again firing across
west Texas and then potentially drifting into the area during the
early morning hours Thursday, though there is even less confidence
in the Day 2 activity than Day 1 at this time.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 249 PM CDT Tue May 23 2023

Northwest flow aloft will remain firmly in place across south central
Texas through Saturday. Timing of mid-level shortwaves embedded in
this flow aloft will be the main forecast challenge with regard to
timing and location of precipitation chances. For Thursday through
Saturday, the medium range models keep mid-level shortwave activity
to our north and east. Based on this, we will keep the forecast dry
for the mentioned period. However, we may need to add some low rain
chances across the I-35 corridor, Hill Country and southern Edwards
Plateau pending future model data.

The flow aloft trends to a more southwest to westerly direction
Sunday through Tuesday as the subtropical ridge axis to our west
weakens while moving eastward. Rain chances will be favored over the
Rio Grande plains Sunday, with perhaps some isolated activity moving
into the Hill country and I-35 corridor on Monday and Tuesday.

As far as temperatures through the period, MOS guidance continues to
remain very steady in day to day trends. We will keep highs generally
in the mid 80s to mid 90s with lows in the mid 60s to lower 70s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1234 AM CDT Wed May 24 2023

An MCS is surging to the southeast over Central Texas. This will
impact KAUS over the next few hours and have maintained TEMPOs for
24/09Z-13Z with brief MVFR conditions and wind gusts to 35 KTs
possible. It should remain east of KSAT/KSSF and have removed the
PROB30s earlier issued for those sites. ISOLD-WDLY SCT SHRA/TSRA will
develop over eastern areas on Wednesday and have introduced PROB30s
for KAUS in the afternoon into early evening. Otherwise, VFR
conditions prevail overnight through Thursday evening, except MVFR
conditions at KSAT/KSSF later tonight through mid morning Thursday.
The outflow associated with the MCS will leave E-NE winds at the
I-35 sites, while SE winds prevail at KDRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  87  67  88 /   0  10   0  10
Austin Bergstrom Intl Airport  67  86  66  87 /   0  10   0  10
New Braunfels Muni Airport     66  87  67  88 /   0  10   0   0
Burnet Muni Airport            66  84  66  85 /  10  10   0  10
Del Rio Intl Airport           72  93  73  92 /  10   0   0   0
Georgetown Muni Airport        66  85  65  86 /  10  10   0  10
Hondo Muni Airport             67  89  68  88 /   0   0   0   0
San Marcos Muni Airport        66  87  66  87 /  10  10   0  10
La Grange - Fayette Regional   65  85  67  87 /  10  10   0  10
San Antonio Intl Airport       68  88  68  87 /   0  10   0   0
Stinson Muni Airport           69  89  69  88 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...17
Aviation...04
Hazardous weather outlook, May 23, 3:24 AM CDT, 21 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
324 AM CDT Tue May 23 2023

TXZ171>173-183>194-202>209-217>225-228-240830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
324 AM CDT Tue May 23 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Some storms could be strong to marginally severe as they move into
the Rio Grande, southern Edwards Plateau and Hill Country this
evening. Large hail and damaging wind gusts are the main severe
weather hazards. In addition, locally heavy rain could quickly
produce flash flooding concerns. No other hazardous weather is
expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 23, 7:11 PM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
711 PM CDT Tue May 23 2023

TXZ192-240100-
Travis TX-
711 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of west central Travis
County through 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakeway, or 12 miles north of Dripping Springs, moving northeast at
10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lakeway, Lago Vista, Bee Cave, Hudson Bend, The Hills, Briarcliff and
Point Venture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 9804 3038 9815 3049 9807 3037 9790
TIME...MOT...LOC 0011Z 228DEG 11KT 3037 9807

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

QUIGLEY
Special weather statement, May 23, 7:13 PM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
713 PM CDT Tue May 23 2023

TXZ190-191-240045-
Blanco TX-Hays TX-
713 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of northwestern Hays
and east central Blanco Counties through 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pedernales Falls State Park, or 8 miles northwest of Dripping
Springs, moving south at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Dripping Springs and Pedernales Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 9815 3036 9817 3027 9805 3017 9806
      3027 9827 3040 9818
TIME...MOT...LOC 0013Z 022DEG 6KT 3030 9813

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

QUIGLEY
Local storm report, May 23, 7:31 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
731 PM CDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             10 ENE BUCHANAN LAKE VI 30.94N 98.29W
05/23/2023  M1.50 INCH       BURNET             TX   COCORAHS

            COCORAHS REPORT OF PING PONG SIZE HAIL.

&&

EH
Special weather statement, May 23, 7:33 PM CDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
733 PM CDT Tue May 23 2023

TXZ173-240100-
Williamson TX-
733 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of northeastern
Williamson County through 800 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jarrell, or 11 miles northeast of Serenada, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgetown, Bartlett, Jarrell, Theon, Walburg and Schwertner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3087 9763 3076 9734 3070 9765 3087 9772
      3088 9769
TIME...MOT...LOC 0033Z 237DEG 14KT 3084 9760

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MO
Special weather statement, May 23, 7:43 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
743 PM CDT Tue May 23 2023

TXZ190-191-240115-
Blanco TX-Hays TX-
743 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of northwestern Hays
and east central Blanco Counties through 815 PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pedernales Falls State Park, or 9 miles northwest of Dripping
Springs, moving southwest at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Pedernales Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 9808 3018 9817 3030 9833 3037 9819
TIME...MOT...LOC 0042Z 040DEG 5KT 3030 9818

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

QUIGLEY
Special weather statement, May 24, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
107 AM CDT Wed May 24 2023

TXZ171>173-188-240645-
Gillespie TX-Williamson TX-Llano TX-Burnet TX-
107 AM CDT Wed May 24 2023

...Strong thunderstorms will impact portions of northwestern
Williamson, northeastern Gillespie, Llano and Burnet Counties through
145 AM CDT...

At 106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Evant to 9 miles west of
Lampasas to near Field Creek. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Bertram, Buchanan Dam,
Gainesville, Granite Shoals, Horseshoe Bay, Buchanan Lake Village,
Highland Haven, Field Creek, Inks Lake State Park, Watson, Bluffton,
Lake Victor, Baby Head, Stolz, Joppa and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3091 9783 3090 9776 3071 9796 3050 9849
      3050 9859 3046 9859 3042 9868 3082 9897
      3092 9896 3092 9842 3094 9841 3096 9845
      3103 9844 3103 9791
TIME...MOT...LOC 0606Z 321DEG 29KT 3138 9802 3110 9833 3088 9890

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

OB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:11 PM CDTSpecial Weather StatementEWXTravis49 min
May 23, 7:13 PM CDTSpecial Weather StatementEWXBlanco32 min
May 23, 7:33 PM CDTSpecial Weather StatementEWXWilliamson27 min
May 23, 7:43 PM CDTSpecial Weather StatementEWXBlanco32 min
May 24, 1:45 AM CDTSpecial Weather StatementEWXBlanco, Burnet, Llano, Williamson45 min
May 24, 2:18 AM CDTSpecial Weather StatementEWXWilliamson42 min
May 24, 2:44 AM CDTSpecial Weather StatementEWXBlanco, Hays, Travis46 min
May 24, 3:03 AM CDTSpecial Weather StatementEWXGillespie42 min
May 24, 3:27 AM CDTSpecial Weather StatementEWXBastrop, Caldwell, Hays, Travis48 min
May 24, 3:58 AM CDTSpecial Weather StatementEWXGuadalupe47 min
May 24, 4:23 AM CDTSpecial Weather StatementEWXCaldwell, Fayette, Gonzales, Lee52 min
May 24, 4:37 AM CDTSpecial Weather StatementEWXKerr38 min
May 24, 5:02 AM CDTSpecial Weather StatementEWXReal43 min
May 24, 5:07 AM CDTSpecial Weather StatementEWXDeWitt, Karnes38 min

Nearby

Special Weather Statements in Texas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.